Alert archive / Minnesota / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Duluth, MN

May 9, 20165 counties in Minnesota

NWS Duluth, MN issued this red flag warning at May 9, 2016, 4:37 AM CDT for 5 counties in Minnesota. It took effect at May 9, 2016, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2016, 4:37 AM CDT (09:37 UTC)
In effect from
May 9, 2016, 1:00 PM CDT
Expired
May 9, 2016, 6:00 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Pine County, MN

The radar

The Duluth radar (KDLH), 109 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS83 KDLH 090937
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
437 AM CDT MON MAY 9 2016

...DRY AND WINDY CONDITIONS TODAY...

.ANOTHER DRY DAY WITH INCREASING SOUTHEASTERLY WINDS THROUGH THE
AFTERNOON AS A LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTH.
WHILE RELATIVE HUMIDITY VALUES MAY NOT FALL AS LOW AS PREVIOUS
DAYS DUE TO AFTERNOON CLOUDS...SOUTHEAST WINDS WILL RAMP UP IN THE
AFTERNOON GUSTING TO 30 MPH AT TIMES. THIS WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS...MEANING THAT ANY FIRES THAT DEVELOP WILL
SPREAD RAPIDLY.

MNZ018-025-026-033>036-038-091745-
/O.NEW.KDLH.FW.W.0004.160509T1800Z-160509T2300Z/
NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING-
NORTHERN AITKIN-SOUTH AITKIN-PINE-
437 AM CDT MON MAY 9 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CDT THIS EVENING FOR DRY AND WINDY CONDITIONS FOR PARTS OF
NORTHEAST MINNESOTA...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR DRY AND WINDY CONDITIONS...WHICH IS IN EFFECT FROM 1
PM THIS AFTERNOON TO 6 PM CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 018...025... 
  026...033...034...035...036 AND 038.

* WINDS...SOUTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* TEMPERATURES...IN THE UPPER 60S TO LOW 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JJM
1 follow-up statement
616 
WWUS83 KDLH 091535 AAA
RFWDLH

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1035 AM CDT MON MAY 9 2016

...CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF NORTHEAST
MINNESOTA THIS AFTERNOON...

.WARM...DRY...AND GUSTY WEATHER IS FORECAST FOR NORTHEAST
MINNESOTA THIS AFTERNOON. THERE WILL BE INCREASING SOUTHEAST FLOW
TODAY...PEAKING DURING THE MIDDLE AFTERNOON THROUGH EARLY EVENING.
WIND GUSTS UP TO AROUND 30 MPH ARE FORECAST FOR THE GRAND
RAPIDS...BRAINERD LAKES...AITKIN...AND PINE CITY AREAS...WHICH IS
WHERE THE COMBINATION OF THE WINDS AND LOW HUMIDITY WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. ANY FIRES THAT
DEVELOP WILL SPREAD RAPIDLY.

MNZ018-025-026-033>036-038-092300-
/O.CON.KDLH.FW.W.0004.160509T1800Z-160509T2300Z/
NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING-
NORTHERN AITKIN-SOUTH AITKIN-PINE-
1035 AM CDT MON MAY 9 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR DRY AND WINDY CONDITIONS FOR PARTS OF NORTHEAST MINNESOTA...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 018...025... 
  026...033...034...035...036 AND 038.

* WINDS...SOUTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...20 TO 25 PERCENT.

* TEMPERATURES...IN THE UPPER 60S TO LOW 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

G2

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 9, 3:38 AM CDT, 59 minutes earlier.

Area forecast discussion, May 9, 3:38 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT MON MAY 9 2016

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 338 AM CDT MON MAY 9 2016

WORK WEEK BEGINS SUNNY AND MILD BUT A COOLING TREND IS ON THE WAY.
CLOUDS INCREASE FROM SOUTH TO NORTH TODAY AND TONIGHT AS BREEZY
SOUTHEAST WINDS RAMP UP WITH GUSTS TO 30 MPH SOUTH OF HIGHWAY 2.
LIGHT RAIN WILL MOVE FROM SOUTH TO NORTH TONIGHT INTO TUESDAY...WITH
THE HEAVIEST PRECIP GENERALLY SOUTH OF HIGHWAY 2 IN NORTHEAST
MINNESOTA AND WEST OF HIGHWAY 53 IN NORTHWEST WISCONSIN WHERE A
QUARTER TO HALF INCH OF RAIN IS EXPECTED THROUGH TONIGHT AND
TUESDAY. FURTHER NORTH AROUND A TENTH OF AN INCH IS EXPECTED...BUT A
SHARP NORTHERN EDGE IS EXPECTED WITH PARTS OF FAR NORTHEAST
MINNESOTA INCLUDING THE BOUNDARY WATERS RECEIVING LITTLE TO NO
PRECIP AND ACTUALLY REMAINING AT LEAST PARTLY SUNNY THROUGH TUESDAY.
HIGHS IN THE UPPER 60S TO LOW 70S TODAY EXCEPT COOLER ALONG THE
NORTH SHORE WHERE HIGHS WILL BE LIMITED TO THE 50S. COOLER OVERALL
TUESDAY AS SOUTHEAST WINDS SHIFT TO EAST-SOUTHEAST REMAINING BREEZY
WITH HIGHS IN THE 50S TO LOW 60S...AND AS COOL AS THE MID 40S IN THE
TWIN PORTS AND ALONG THE NORTH SHORE.

ON THE SYNOPTIC SCALE A STRONG UPPER LEVEL RIDGE ACROSS THE UPPER
GREAT LAKES AND NORTHWEST ONTARIO WILL RESULT IN ANOTHER MOSTLY
SUNNY AND MILD DAY ACROSS THE NORTHLAND. THIS RIDGE AXIS GRADUALLY
SHIFTS NORTHEASTWARD TODAY AND TONIGHT AS A MID-LEVEL POSITIVELY
TILTED TROUGH AXIS APPROACHES THE MISSOURI RIVER BASIN TODAY. PRECIP
DEVELOPS ALONG WHAT IS ESSENTIALLY A BROAD WARM FRONT ZONE
APPROACHING FROM THE SOUTH...REACHING THE BRAINERD TO LAKE MILLE
LACS AREA LATE THIS AFTERNOON. GIVEN THE VERY DRY AIRMASS PRECIP
COULD BE DELAYED UNTIL TONIGHT AS THE FRONTAL BOUNDARY SPREADS
NORTHWARD INTO THE HIGHWAY 2 CORRIDOR. HEAVIEST PRECIP RATES WILL
OCCUR TUESDAY MORNING IN A WALKER TO HINCKLEY CORRIDOR WHERE THE
BEST FRONTOGENESIS DEVELOPS DUE TO STRONG PVA AHEAD OF THE TROUGH
AXIS. IT IS POSSIBLE THAT THIS AREA OF HEAVIEST RAINFALL IS ACTUALLY
FURTHER SOUTH DEPENDING ON HOW FAST THE VERTICAL COLUMN SATURATES
TONIGHT...SO HAVE LIMITED PRECIP CHANCES TO 70 TO 80 PERCENT AT BEST
BECAUSE OF THIS UNCERTAINTY.

HAVE REMOVED THUNDER CHANCES FOR TONIGHT AND TUESDAY AS INSTABILITY
SEEMS VERY LIMITED. A RUMBLE OF THUNDER IS NOT OUT OF THE QUESTION
BUT AT THIS POINT MODEL SOUNDINGS INDICATE A FAIRLY LOW POTENTIAL
FOR INSTABILITY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 338 AM CDT MON MAY 9 2016

AFTER A PROLONGED PERIOD OF GENERALLY DRY WEATHER...WE WILL SEE A
TRANSITION TO WET WEATHER INTO THE MIDDLE OF THE MONTH. A CHANCE
OF SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION TUESDAY NIGHT...AS A WEAKENING SHORTWAVE LIFTS INTO THE
LAKE SUPERIOR REGION BY 12Z WEDNESDAY. RAINFALL AMOUNTS ARE
EXPECTED TO BE FAIRLY LIGHT TUESDAY NIGHT. THE MAIN UPPER LEVEL
TROUGH WILL PUSH INTO THE REGION ON WEDNESDAY...WITH A STRONG
SHORTWAVE ROUNDING THE BASE OF THE TROUGH WEDNESDAY NIGHT AND
THURSDAY. THIS WILL RESULT IN AN INCREASE IN PRECIPITATION
WEDNESDAY AFTERNOON...IN THE VICINITY OF A COLD FRONT THAT WILL
DEVELOP OVER WESTERN PORTIONS OF THE CWA. THE FRONT SHOULD BRING
SOME SHOWERS AND THUNDERSTORMS TO THE AREA BY WEDNESDAY AFTERNOON.
AS THE MAIN UPPER TROUGH SWINGS ACROSS THE REGION WEDNESDAY NIGHT
AND THURSDAY...WE SHOULD SEE AN INCREASE IN RAINFALL
AMOUNTS...ESPECIALLY AFTER MIDNIGHT WEDNESDAY NIGHT...AND ALSO
THURSDAY MORNING. THE REMAINDER OF THE LONG TERM PERIOD WILL SEE
QUITE A CHANGE IN THE UPPER LEVEL PATTERN...WITH A MAJOR UPPER
LEVEL LOW SETTING UP SHOP IN ONTARIO...AND BRINGING VARIOUS
SHORTWAVES INTO THE GREAT LAKES REGION...AS THEY ROTATE AROUND THE
LARGE UPPER LOW. THESE SHORTWAVES WILL BRING A MIX OF RAIN AND
SNOW AT NIGHT...AND MAINLY RAIN SHOWERS DURING THE DAY. HIGHS WILL
COOL CONSIDERABLY THROUGHOUT THE WEEK...WITH HIGHS IN THE 60S ON
WEDNESDAY...AND 50S AND 60S ON THURSDAY. BY FRIDAY AND
SATURDAY...HIGHS WILL RANGE FROM THE 40S TO THE LOWER 50S...WITH
TEMPERATURES FINALLY MODERATING BY SUNDAY AND MONDAY. OVERNIGHT
LOWS FOR MUCH OF THE LONG TERM PERIOD WILL BE IN THE 30S...WITH
SOME 40S EARLY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1243 AM CDT MON MAY 9 2016

VFR THROUGH THE FORECAST. GUSTY SURFACE WINDS WILL DEVELOP BY MID
TO LATE MORNING. SMOKE FROM CANADA FIRES MAY RESULT IN SOME
RESTRICTION TO VISIBILITIES AT BRD UNTIL MID MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  41  47  43 /  10  60  60  30
INL  72  43  63  47 /   0  20  40  30
BRD  69  48  58  49 /  40  70  60  30
HYR  68  47  59  49 /  20  60  60  30
ASX  63  39  57  46 /  10  40  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM CDT
     TUESDAY FOR LSZ141>148.

&&

SHORT TERM...JJM
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, May 8, 3:56 PM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
356 PM CDT SUN MAY 8 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
356 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BOTH THE MINNESOTA AND WISCONSIN DEPARTMENTS OF NATURAL RESOURCES
ARE REPORTING HIGH TO EXTREME FIRE DANGER CONDITIONS. WINDS WILL
BE MUCH WEAKER TONIGHT WHICH WILL PREVENT FIRE WEATHER CONDITIONS
FROM BECOMING CRITICAL...BUT BURN RESTRICTIONS MAY STILL BE IN
EFFECT. EXERCISE EXTREME CAUTION IF BURNING TODAY...AND CHECK WITH
YOUR LOCAL COUNTY FOR ANY BURNING RESTRICTIONS IN EFFECT..

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY EVENING...AND AGAIN ON TUESDAY.
THE BEST CHANCE OF THUNDERSTORMS WILL BE SOUTH OF THE HIGHWAY 2
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-091130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
356 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF WESTERN LAKE
SUPERIOR DUE TO A LONG PERIOD OF ELEVATED EASTERLY WINDS...
RESULTING IN 3 TO 7 FOOT WAVES MONDAY AND INTO TUESDAY.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Red Flag Warnings in Minnesota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.